Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The $ (\varphi , 1)$ rectifiable subsets of Euclidean space


Author: Samir Kar
Journal: Trans. Amer. Math. Soc. 237 (1978), 353-371
MSC: Primary 49F20
DOI: https://doi.org/10.1090/S0002-9947-1978-0487725-X
MathSciNet review: 0487725
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the structure of a subset $ E \subset {{\mathbf{R}}^n}$ with $ {{\mathbf{H}}^1}(E) < \infty $ has been studied by examining its intersection with various translated positions of a smooth hypersurface B. The following result has been established:

Let B be a proper $ (n - 1)$ dimensional smooth submanifold of $ {{\mathbf{R}}^n}$ with nonzero Gaussian curvature at every point. If $ E \subset {{\mathbf{R}}^n}$ with $ {{\mathbf{H}}^1}(E) < \infty $, then there exists a countably 1-rectifiable Borel subset R of $ {{\mathbf{R}}^n}$ such that $ (E \sim R)$ is purely $ ({{\mathbf{H}}^1},1)$ unrectifiable and $ (E \sim R) \cap (g + B) = \emptyset $ for almost all $ g \in {{\mathbf{R}}^n}$.

Furthermore, if in addition E is $ {{\mathbf{H}}^1}$ measurable and $ E \cap (g + B) = \emptyset $ for $ {{\mathbf{H}}^n}$ almost all $ g \in {{\mathbf{R}}^n}$ then $ {{\mathbf{H}}^1}(E \cap R) = 0$. Consequently, E is purely $ ({{\mathbf{H}}^1},1)$ unrectifiable.


References [Enhancements On Off] (What's this?)

  • [B] J. E. Brothers, The $ (\phi ,k)$ rectifiable subsets of a homogeneous space, Acta Math. 122 (1969), 197-229. MR 39 #2944. MR 0241605 (39:2944)
  • [BE] A. S. Besicovitch, On the fundamental geometric properties of linearly measurable plane set of points. III, Math. Ann. 116 (1939), 349-357. MR 1513231
  • [F1] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 41 #1976. MR 0257325 (41:1976)
  • [F2] -, The $ (\phi ,k)$ rectifiable subset of n-space, Trans. Amer. Math. Soc. 62 (1947), 114-192. MR 9, 231. MR 0022594 (9:231c)
  • [FF] H. Federer and W. H. Fleming, Normal and integral currents, Ann. of Math. (2) 72 (1960), 458-520. MR 23 # A588. MR 0123260 (23:A588)
  • [H] M. R. Hestenes, Calculus of variations and optimal control theory, Wiley, New York, 1966. MR 34 #3390. MR 0203540 (34:3390)
  • [KN] S. Kobayashi and K. Nomizu, Foundations of differential geometry, Vol. 2, Interscience, New York, 1969. MR 38 #6501.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F20

Retrieve articles in all journals with MSC: 49F20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0487725-X
Keywords: Geometric measure theory, structure theory, Gaussian curvature, countably k-rectifiable, purely $ ({{\mathbf{H}}^k},k)$ unrectifiable, k-dimensional Hausdorff measure, Suslin sets, k-dimensional upper density of $ \varphi $ at u
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society